Jump to content

Beta Blocker For Hyperadrenergic Pots - Yes Or No?


Recommended Posts

I'll make this as short as possible because I don't have a lot of time to write (btw, thanks to all who responded to my other post!!):

I have hyperadrenergic POTS. When I stand up from a sitting position, my BP goes up a lot, I get really bad bloating in my stomach (strange feeling) and my heart rate increases 30 - all when I stand up. My symptoms are MUCH, MUCH worse when I'm anxious or under stress (like in a doctor's office) or after exercising, being in the heat, etc.. etc.

I'm on NO meds for POTS at the moment. My cardiologist wants to start me on 25mg of metoprolol (beta blocker).

Is this a smart thing?

I ask this because when I sit back down, just 2 minutes later my BP will often fall to 90/50 and HR down to 55... all without meds. This sort of contradicts beta blockers I thought. He said it would be ok. I just don't know what to think.

Then I asked him about clonodine but he said that wouldn't help me. Hmm.

Thanks,

Richard

Link to post
Share on other sites

Hi Richard,

I also believe I have hyperadrenergic POTS. Before eventually seeing an ANS specialist, my GP started me on metoprolol because of my tachycardia. I was unaware at the time that my BP was also dropping when I stood. The beta blocker did drop it more, and I was unable to continue it. Then he tried clonidine. It also dropped my BP.

Since being properly diagnosed, I was started on a combination of Florinef and a beta blocker. That was the key (along with lots of fluid and salt). I could not take the BB without the Florinef to keep my BP up. The combination has really helped.

Summer

Link to post
Share on other sites

Metoprolol 25 mg dropped my BP to where I was almost worse than before---BUT it gave me more energy because my heart rate stays lower. It also got rid of my migraines and a bunch of other symptoms. I basically traded symptoms. Right now I'm trying to get my BP up, and I plan on staying on beta blockers. I tried going off of them for a week and I regretted it.

Your heart rate is really low though...I don't know about your case---it's a bit different from mine. My HR was 90 normally, then on 25mg of Metoprolol, it stays at 65 (though doesn't help on posture changes, still shoots up).

Link to post
Share on other sites

Thanks for the replies. I might try cutting the 25mg in half and just take it when I'm symptomatic - to see what happens. I can only keep my hr up if I'm standing so I probably shouldn't take these before I go to bed.

Quick question: What IS that bloating feeling that some of us get we get when we stand up (below the heart)?? I read somewhere that it is blood pooling up there. My cardiologist said that's unlikely, and that it is more likely blood leaving the stomach/GI area. Does anyone know?

Link to post
Share on other sites

I get both the fast and slow beats. A beta-blocker (atenolol) has helped me in some ways with the BP/HR issues. But it does give me even more fatigue. Metropolol is a good drug to try out - for me, I had severe insomnia from it, so I switched to atenolol, but it was the drug my cardio would have preferred for me. You are probably right in trying a small dose first as most of us are sensative to the amount of meds we take.

As for the bloating, I get that in my stomach too and I'm always wondering what that is too, but I never really think about it being blood pooling... kind of scary to think about blood sitting someone where rather than flowing about :)

Link to post
Share on other sites

Richard,

I'm on Propranolol, which is a non-selective BB, like Ernie. So far, I'm up to 100mg, and the target my neuro/cardio peoples want me at is about 240mg to 300mg (they're inching me up really, really, really slow. 10mg/week).

My BP doesn't go up a lot, like yours, but it can either go up or down 20/10 (S/D). My HR instantly goes up 70-90 points, generally. And I had hypertension to begin with, so I had wiggle room for the BB's and my BP.

As far as if it's a smart thing to use BB's... so far, in my experiences, they have helped keep my HR slightly down when standing/walking so I don't start wheezing all over the place. I haven't had issues with my BP dropping too low, yet.

I hope it works for you!

On the bloating - I dunno, never had that happen with standing. Sounds uncomfortable!

Best,

Cam

Link to post
Share on other sites
Thanks for the replies. I might try cutting the 25mg in half and just take it when I'm symptomatic - to see what happens. I can only keep my hr up if I'm standing so I probably shouldn't take these before I go to bed.

Quick question: What IS that bloating feeling that some of us get we get when we stand up (below the heart)?? I read somewhere that it is blood pooling up there. My cardiologist said that's unlikely, and that it is more likely blood leaving the stomach/GI area. Does anyone know?

When I first started talking a half a 25mg pill, I got a lot of weird side-effects, but they went away completely after a month and half, and now I feel 'normal' on it, and horrible off it. You might not like the feeling of only taking it once in a while.

My doctor said that if after a month I still didn't feel well on it, I should just stop taking it. I wouldn't suggest only taking it here and there because it might make you feel worse (having a pots episode on top of putting up with side-effects). I say take your doctor's prescribed amount for a month and if you don't like it, go off of it. Always taper on and off though (split the pill in half for a week to get used to it, and when you're getting off of it, split it in half for a week to get off so that it isn't a shock for your heart).

Btw, my side-effects was extreme fatigue, pressure on my chest and neck arteries (like I was being strangled), and muscle weakness. But they all went away completely, and it was totally worth it.

Link to post
Share on other sites

Well, on the subject of that stomach fullness feeling... if I push on my stomach the right way when standing, it sends my systolic pressure through the roof. I wind up with a pulse pressure of 75 or more! Then I get symptomatic.

Does anyone here get a pulse pressure this high? Pulse pressure is the top number minus the bottom number.

Update.. ok this keeps getting stranger and stranger. I found that if I press on my stomach when I stand up, my BP shoots up to 170/95. If I just stand up and NOT press on my stomach, I only go to about 130/75. I'm 105/60 when sitting. What in the world!?

Thanks!

Link to post
Share on other sites
When I first started talking a half a 25mg pill, I got a lot of weird side-effects, but they went away completely after a month and half, and now I feel 'normal' on it, and horrible off it. You might not like the feeling of only taking it once in a while.

I agree, Melissa. When I restarted a BB after having adjusted to Florinef, I had increased fatigue as well. I titrated slowly up to my dose. After a couple of weeks, I felt better on it than off it, and I know now that it's an important part of my treatment. I am taking Nadolol.

Link to post
Share on other sites
  • 9 years later...

Richard, I know this post is years old. But I just stumbled across it since I’m newly being worked up for possible pots. What you describe is consistent with The Valsalva maneuver. I work in cardiac and when patients can’t do Valsalva for us(bc they are incubated/sedated, etc) we push on their stomach and create the increase in diaphragmatic pressure for them, simulating the Valsalva maneuver. Which, in my reading, with Valsalva in late phase 2, it will increase the bp to very high levels like yours. 

Edited by NThompson
Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...